Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 155, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2022, 7:12 PM MST for La Paz County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2022, 7:12 PM MST (02:12 UTC)
- Expired
- Aug 14, 2022, 10:50 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:41 PM MST | FLASH FLOOD | 12 S Quartzsite, AZ | MULTIPLE WAZE FLOOD REPORTS WITH IMPACTS TO TRAFFIC. |
| Aug 14, 8:17 PM MST | FLASH FLOOD | 10 S Quartzsite, AZ | FLOODING ON HIGHWAY 95 NEAR MILE POST 94. |
| Aug 14, 8:45 PM MST | FLASH FLOOD | 8 N Quartzsite, AZ | HIGHWAY 95 CLOSED AT MILE POST 95 DUE TO FLOODING. MULTIPLE VEHICLES WERE STOPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WGUS55 KPSR 150212
FFWPSR
AZC012-150615-
/O.NEW.KPSR.FF.W.0155.220815T0212Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
712 PM MST Sun Aug 14 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northwestern La Paz County in west central Arizona...
* Until 1115 PM MST.
* At 712 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Quartzsite and Poston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
3350 11439 3374 11444 3385 11448 3400 11443
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
376
WGUS75 KPSR 150451
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
951 PM MST Sun Aug 14 2022
AZC012-150615-
/O.CON.KPSR.FF.W.0155.000000T0000Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
951 PM MST Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST THIS
EVENING FOR NORTHWESTERN LA PAZ COUNTY...
At 951 PM MST, local law enforcement reported flooding along Arizona
Route 95 south of Parker and north of Quartzsite. Up to 3 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Quartzsite and Poston.
This includes the following highways...
AZ Route 95 between mile markers 100 and 112.
AZ Interstate 10 between mile markers 10 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
3350 11439 3374 11444 3385 11448 3400 11443
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Iniguez389
WGUS75 KPSR 150550
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1050 PM MST Sun Aug 14 2022
AZC012-150600-
/O.CAN.KPSR.FF.W.0155.000000T0000Z-220815T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1050 PM MST Sun Aug 14 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LA PAZ COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 1100 PM MST for portions of
south central Arizona and southwest Arizona.
LAT...LON 3410 11440 3408 11423 3371 11411 3349 11411
3350 11439 3374 11444 3385 11448 3400 11443
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:19 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 14, 4:19 PM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 419 PM MST Sun Aug 14 2022 .UPDATE...0z Aviation Discussion... && .SYNOPSIS... Ample monsoonal moisture and favorable conditions for storms are expected today with the best coverage of storms likely in La Paz, Maricopa, northwest Pinal, and southern Gila counties where flood watches are in effect for this afternoon and evening. Strong winds, heavy rainfall, blowing dust, and lightning will also be possible with any storm activity today. Rain chances decrease slightly Monday/Tuesday, favoring high terrain areas. Better moisture returns by the end of the week. && .DISCUSSION... Moisture levels have increased once again over south-central Arizona, with more precipitable water in this morning's Phoenix sounding than what was observed Friday morning. Values are right around the max moving average for the day according to the SPC sounding climo page. Surface dew points are also near 70 degrees across our AZ areas and a little higher in southeast California. So, it’s safe to say it’s moist out there. An MCV can also be seen on satellite imagery around southern Gila county. This complex looks like it will slowly move north and could continue to play a role in triggering additional activity across the eastern parts of south-central AZ this afternoon. In addition to this feature, coverage of high terrain thunderstorms, both in So Cal and in Arizona, is also expected to continue increasing this afternoon. HREF suggests that outflows from these distant storms will propagate into the lower deserts and there should be plenty of instability for them to play with, with the SPC mesoscale analysis page showing MLCAPE values in excess of 1000-2000 J/kg by this afternoon across our forecast area (highest in southwest Arizona). However, there is some uncertainty for the Phoenix area, since the cloudiness associated with the aforementioned MCV might be inhibiting the atmosphere from warming up enough. The mesoscale analysis page even shows a good amount of convective inhibition in the Phoenix metro lingering into the early evening. Will the forcing from the outflows or MCV be enough regardless? We shall see, but it does seem hi-res guidance, especially the HRRR, is optimistic about scattered activity developing in the Phoenix metro later today/tonight. Due to extremely slow storm motion, an abundance of moisture, and better storm coverage, a Flood Watch remains in effect for south- central Arizona and La Paz county through 11 pm this evening. For the rest of our CWA, coverage is expected to be less than the past couple of days and that is why the Flood Watch was canceled for today. However, that does not mean that flooding will not be a risk, any thunderstorm that does develop will have the potential to produce flash flooding in these areas today and tonight. In addition to flooding, strong to severe winds, blowing dust, frequent lightning strikes, small hail, and heavy rain will be possible with any storm today. There is currently greater than a 30% chance of seeing wind speeds exceed 35 mph across most of our forecast area this afternoon and evening, except for areas in or around La Paz county who have greater than a 50% chance. We start to dry out a bit again tomorrow as our flow starts to turn back to the southwest. There will still be plenty of moisture for high terrain thunderstorms, but will there be sufficient energy to allow for additional convection to develop in the lower deserts, especially after the activity we are expecting today and tonight? HREF guidance suggests there may be just enough for isolated activity. Regardless of location, any storm that develops tomorrow will have the potential to produce frequent lightning, strong to severe winds, blowing dust, small hail, and heavy rain. A shift in the pattern will be more noticeable by Tuesday with increasing subsidence seen across much of southern Arizona and more dry air likely advecting in from the east from New Mexico. Overall, it looks like Tuesday and Wednesday will only offer limited storm chances across the lower deserts (10-20%) and 25-40% over the eastern Arizona high terrain. Temperatures will also warm up into the middle part of this week with more widespread Moderate HeatRisk and highs around 105 degrees in the Phoenix area to as warm as 107-109 degrees across the western deserts. The expected lull in monsoon activity should be fairly brief as ensembles show a return of deep moisture across the region at some point later this week. This should coincide with a weakening inverted trough forecast to track westward across northern Mexico and the sub-tropical high getting reestablished across the Great Basin. The NBM is rather bullish with PoPs by Friday into next Saturday showing fairly widespread 30-50% chances across the lower deserts, while lowering high temperatures into the 90s. However, this is still several days out and forecast confidence is quite low. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Currently tracking an outflow with gusty winds pushing south into Metro Phoenix. Gusts up to 35kt are possible within the next hour at SDL/PHX/IWA. Thereafter, widely scattered thunderstorms with localized gusty winds will be with us through at least early evening with 30-50% coverage anticipated. MVFR or even IFR conditions cannot be ruled out on a short-term basis if you get beneath TS. Quieter conditions are forecast later tonight as winds go variable or easterly and light. Westerly component arrives by early afternoon Monday, and isolated storms are again possible later in the day. Will work on more detail RE: storm threats for tomorrow in the next TAF package - once this evening's activity has diminished. Southeast California/Southwest Arizona including KIPL and KBLH: IPL looks mostly quiet this evening with SSW winds backing to SE. Storms to the mountains west of IPL have weakened and pushed significant anvil debris overhead. BLH will see VCTS for the next few hours. Prevailing winds at BLH will hold onto a southerly component. && .FIRE WEATHER... Ample monsoonal moisture is expected to persist through the majority of the coming week, keeping the fire danger threat low for most locations. This moist airmass will continue to yield elevated humidities with afternoon minimum RH values mostly in a 30-35% range, briefly dropping to 25-30% for Tuesday and Wednesday. Chances for wetting rains will continue to be modest today and Monday, but lower to less than 10% for most areas during the middle part of the week. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Feldkircher/Kuhlman AVIATION...Heil FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 14, 6:26 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 6 SSW CIRCLE CITY 33.74N 112.62W
08/14/2022 MARICOPA AZ TRAINED SPOTTER
POWER POLES DOWN ALONG W PATTON RD.
&&
JMLocal storm report, Aug 14, 6:30 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 17 WSW PALO VERDE NGS 33.27N 113.11W
08/14/2022 MARICOPA AZ COUNTY OFFICIAL
4TH OF JULY WASH EXCEEDED ALARM STAGE
RUNNING 0.74 FT HIGH, FLOODING AFFECTING W
AGUA CALIENTE RD.
&&
JMSpecial weather statement, Aug 14, 6:31 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Sun Aug 14 2022
AZZ538-539-559-150215-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
631 PM MST Sun Aug 14 2022
...A strong thunderstorm will impact portions of Maricopa County
through 715 PM MST...
At 631 PM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Cotton Center and Bosque.
This includes the following highways...
AZ Interstate 8 between mile markers 108 and 121.
AZ Route 238 between mile markers 1 and 5.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3285 11270 3293 11289 3321 11277 3309 11249
TIME...MOT...LOC 0131Z 256DEG 10KT 3297 11277
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
IniguezLocal storm report, Aug 14, 6:41 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FLASH FLOOD 19 ENE MIDLAND 33.98N 114.50W
08/14/2022 RIVERSIDE CA DEPT OF HIGHWAYS
MUD IN ROADWAY ON US-95.
&&
JMLocal storm report, Aug 14, 6:47 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 14 NNE WELLTON 32.87N 114.08W
08/14/2022 M57 MPH YUMA AZ MESONET
MESONET STATION YP041 YUMA PROVING GROUND
STATION 41.
&&
SBLocal storm report, Aug 14, 7:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 W HIGLEY 33.31N 111.77W
08/14/2022 MARICOPA AZ UTILITY COMPANY
POWER LINES DOWN.
&&
SBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:05 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 14, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 46 min |
| Aug 14, 5:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 14, 5:19 PM MST | Special Weather Statement | PSR | La Paz | 56 min |
| Aug 14, 5:22 PM MST | Dust Storm Warning | PSR | Pinal | 53 min |
| Aug 14, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 57 min |
| Aug 14, 5:46 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 5:48 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 5:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Aug 14, 6:08 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 14, 6:14 PM MST | Special Weather Statement | PSR | La Paz | 61 min |
| Aug 14, 6:15 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 6:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 45 min |
| Aug 14, 6:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 14, 6:35 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 55 min |
| Aug 14, 6:46 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 3 hr |
| Aug 14, 6:53 PM MST | Dust Storm Warning | PSR | Yuma | 67 min |
| Aug 14, 7:18 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 57 min |
| Aug 14, 7:19 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 14, 7:21 PM MST | Dust Storm Warning | PSR | La Paz | 54 min |
| Aug 14, 7:40 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 14, 7:50 PM MST | Special Weather Statement | PSR | La Paz | 25 min |
| Aug 14, 7:51 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 14, 8:01 PM MST | Dust Storm Warning | PSR | Yuma | 59 min |
| Aug 14, 8:56 PM MST | Special Weather Statement | PSR | Yuma | 64 min |
| Aug 14, 9:46 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 15, 2:50 AM MST | Special Weather Statement | PSR | 25 min | |
| Aug 15, 4:41 PM MST | Special Weather Statement | PSR | Gila | 49 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.